Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 17, 2004, 5:11 PM EDT for Osceola County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 5:11 PM EDT (21:11 UTC)
- Expired
- Aug 17, 2004, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 80 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1957 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 172111 SVRMLB FLC097-172200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 511 PM EDT TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN OSCEOLA COUNTY IN EAST CENTRAL FLORIDA * UNTIL 600 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CAMPBELL...OR ABOUT 2 MILES SOUTHWEST OF KISSIMMEE...MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE POINCIANA SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...PENNY SIZED HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. LAT...LON 2829 8131 2839 8148 2814 8172 2800 8148 $$ MOSELY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:29 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 17, 2:29 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 229 PM EDT TUE AUG 17 2004 .DISCUSSION...EAST COAST SEA BREEZE MOVING INLAND A LITTLE FASTER THAN YESTERDAY. CLOUD LINES OVER THE ATLANTIC WERE SHOWING A LITTLE MOTION TOWARDS SHORE...AND BUOYS HAVE BEEN SHOWING A LIGHT EAST/NORTHEAST FLOW. THIS VERIFIES THE EARLY MORNING MODEL SOLUTIONS WHICH DEPICTED THIS SCENARIO. THERE ARE A FEW MORE CELLS ON THE SEA BREEZE WHICH IS ALSO ACTING TO PUSH IT INLAND FASTER. WILL CONTINUE WITH SMALL POPS TONIGHT...DURING THE EVENING FOR THE INTERIOR...AND ALONG THE COAST SOUTH OF CANAVERAL OVERNIGHT FOR A SMALL CHANCE OF ATLANTIC SHOWERS PUSHING UP TO THE COAST. THE LOW LEVEL FLOW IS PROGGED TO VEER/REMAIN LIGHT THOUGH SO DO NOT EXPECT MUCH INLAND PENETRATION OF THE SHOWERS. WEDNESDAY...SURFACE RIDGE REMAINS OVER CENTRAL FLORIDA. WEAK PRESSURE GRADIENT WILL ALLOW SEA BREEZES TO FORM OVER MARTIN AND SAINT LUCIE COUNTIES AND EARLY AFTERNOON INDIAN RIVER COUNTY NORTH. AS THE SEA BREEZE WILL TRIGGER LATE MORNING SHOWERS AND LIGHTNING STORMS AS IT WORKS ITS WAY QUICKLY INLAND OVER MARTIN AND SAINT LUCIE COUNTIES. EXPECT SCATTERED SHOWERS/STORMS ALONG THE SEA BREEZE AS IT MOVES OVER THE COASTAL COUNTIES. MID/LATE AFTERNOON EAST AND WEST COAST SEA BREEZE COLLISION OVER THE WESTERN INTERIOR WILL TRIGGER SCATTERED LIGHTNING STORMS. GFS/MAV MOS LIKELY/60 POPS LOOK TOO HIGH COMPARED TO THE ETA/MET SCATTERED/40-50 MOS NUMBERS FOR THE AFTERNOON HOURS ESPECIALLY WITH A SLIGHT DRYING TREND OVER THE NORTHERN PART OF THE CWA. THURSDAY THROUGH MONDAY...FLAT 500MB TROUGH OVER THE EASTERN THIRD OF THE NATION HOLDS THE SURFACE RIDGE AXIS OVER NORTHERN AND CENTRAL FLORIDA. WEAK SHORT WAVES MOVING THROUGH THE BASE OF THE TROUGH PUSH THE SURFACE HIGH TO CENTRAL FLORIDA CAUSING WINDS TO VEER TO THE SOUTH THEN BACK TO THE SOUTHEAST AS THE SHORT WAVE LIFTS AWAY AND THE SURFACE RIDGE DRIFTS NORTH. WEAK PRESSURE FIELD WILL ALLOW FOR DAILY SEA BREEZE FORMATION. LIGHT STEERING WINDS MEAN SLOW MOVING STORMS WITH BOUNDARY PROPAGATION AND INTERACTION ONE OF THE MAIN TRIGGERING MECHANISMS FOR PRODUCING STORMS. SLIGHTLY HIGHER POPS OVER THE INTERIOR DUE TO EAST AND WEST COAST SEA BREEZE INTERACTION. TUESDAY...THINGS BECOME A BIT MUDDLED AS AVAILABLE MODEL GUIDANCE DIFFERS GREATLY. GFS MOVES A TROPICAL FEATURE INTO THE SOUTHERN BAHAMA ISLANDS BY TUESDAY NIGHT WHILE THE LATEST CANADIAN RUN THAT GOES BEYOND 144 HOURS...00Z TUESDAY...SHOWS RIDGE AXIS STILL OVER THE FLORIDA PENINSULA. WILL GO WITH CLIMO POPS AND TEMPS FOR NOW AND SEE HOW THE SCENARIO PLAYS OUT WHEN MORE EXTENDED MODEL GUIDANCE BECOMES AVAILABLE TONIGHT AND TOMORROW. && .MARINE...SURFACE RIDGE AXIS REMAINING EITHER OVER OR NORTH OF THE AREA WILL PRODUCE SOUTHEAST WINDS 5 TO 10 KNOTS EXCEPT FOR EASTERLY SEA BREEZES AROUND 10 KNOTS ALONG THE COAST EACH AFTERNOON. SEAS 3 FEET OR LESS. DEPTH OF MOISTURE AND OFFSHORE WINDS STRONG BOTH ENOUGH TO PUT LATE NIGHT/MORNING COASTAL SHOWERS IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 88 73 88 / 20 40 20 20 MCO 74 90 74 90 / 20 40 20 30 MLB 74 88 74 88 / 20 40 20 20 VRB 73 88 73 88 / 20 40 20 20 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LASCODY LONG TERM...WIMMER
Hazardous weather outlook, Aug 17, 11:09 AM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1109 AM EDT TUE AUG 17 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 171900- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1109 AM EDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY: ...THUNDERSTORM IMPACT... SCATTERED LIGHTNING STORMS WILL OCCUR TODAY AS THE EAST COAST SEA BREEZE BOUNDARY MOVES SLOWLY INLAND. BY LATE AFTERNOON STORM COVERAGE WILL BE MOST NUMEROUS OVER THE INTERIOR COUNTIES WHERE NUMEROUS SURFACE BOUNDARIES PRODUCED BY STORM OUTFLOWS COMBINE WITH THE LARGER BOUNDARIES OF THE EAST AND WEST COAST SEA BREEZE. STORM MOTION WILL BE VERY SLOW AND ERRATIC...BUT MID LEVEL WINDS OUT OF THE WEST MAY PUSH A FEW STORMS BACK TOWARD THE COAST... ESPECIALLY NORTH OF THE METRO ORLANDO AREA AND INTO VOLUSIA COUNTY. THE MAIN HAZARD WILL BE FREQUENT LIGHTNING STRIKES AND WIND GUSTS OF 40 TO 50 MPH. A FEW STORMS WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE WIND GUSTS NEAR 60 MPH IN DOWNBURST WINDS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS OR UNDER TREES. ...FLOOD IMPACT... SLOW MOVING AND PERSISTENT STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF TWO INCHES OR GREATER. THIS WILL LEAD TO THE POSSIBILITY OF LOCALIZED FLOODING OF LOW SPOTS AND ROADWAYS. ...WATERSPOUT IMPACT... LIGHT WINDS AND HIGH MOISTURE COULD RESULT IN ISOLATED WATERSPOUTS NEAR SHORE THROUGH EARLY AFTERNOON...MAINLY AROUND CAPE CANAVERAL AND JUPITER INLET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED LIGHTNING STORMS ARE FORECAST EACH AFTERNOON FOR THE REMAINDER OF THE WEEK. EXPECT THE TYPICAL HAZARDS OF LIGHTNING... LOCALIZED FLOODING AND STRONG WIND GUSTS IN AFFECTED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RL
In the hours before
Special weather statement, Aug 17, 2:37 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 237 PM EDT TUE AUG 17 2004 FLZ058-059-064-171915- MARTIN-OKEECHOBEE-ST. LUCIE- 237 PM EDT TUE AUG 17 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER WESTERN MARTIN COUNTY...SOUTHEASTERN OKEECHOBEE COUNTY...SOUTHWESTERN ST. LUCIE COUNTY... AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 14 MILES SOUTHEAST OF TAYLOR CREEK. THE STORM WAS MOVING LITTLE BUT WILL DEVELOP NORTHWESTWARD ACROSS SOUTHWEST SAINT LUCIE COUNTY AND SOUTHERN OKEECHOBEE COUNTY. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS ARE...ROUTE 710 FROM WESTERN MARTIN COUNTY TO NEAR THE TOWN OF OKEECHOBEE. RL
Special weather statement, Aug 17, 2:47 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MELBOURNE FL 247 PM EDT TUE AUG 17 2004 FLZ058-059-064-171915- MARTIN-OKEECHOBEE-ST. LUCIE- 247 PM EDT TUE AUG 17 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING OVER WESTERN MARTIN COUNTY...SOUTHEASTERN OKEECHOBEE COUNTY...SOUTHWESTERN ST. LUCIE COUNTY... AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 14 MILES SOUTHEAST OF TAYLOR CREEK. THE STORM WAS MOVING LITTLE BUT WILL DEVELOP NORTHWESTWARD ACROSS SOUTHWEST SAINT LUCIE COUNTY AND SOUTHERN OKEECHOBEE COUNTY. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS ARE...ROUTE 710 FROM WESTERN MARTIN COUNTY TO NEAR THE TOWN OF OKEECHOBEE. RL
Special weather statement, Aug 17, 5:06 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 506 PM EDT TUE AUG 17 2004 FLZ053-172200- OSCEOLA- 506 PM EDT TUE AUG 17 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL OVER NORTHWESTERN OSCEOLA COUNTY... AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER CAMPBELL...MOVING SOUTHWEST AT 20 MPH. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:49 AM EDT | Special Marine Warning | MLB | 86 min | |
| Aug 17, 12:36 PM EDT | Special Marine Warning | MLB | 54 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.